Monday, October 4, 2010

Infections, oral anticoagulant therapy, cotrimoxazole and ciprofloxacin

The newsletter on Patient Safety of the Ministry’s Quality Agency has published a new edition with articles of great interest. Among them, one published in Archives of Internal Medicine that associate the increased occurrence of upper gastrointestinal (UGI) tract hemorrhage in patients undergoing oral anticoagulant therapy with warfarin, if they are prescribed cotrimoxazole or ciprofloxacin, for a lower urinary tract infection (UTI), for example.

The researchers conducted a population-based, nested case-control study. Cases were hospitalized with UGI tract hemorrhage. For each case, we selected up to 10 age- and sex-matched control subjects. We calculated adjusted odds ratios (aORs) for exposure to cotrimoxazole, amoxicillin trihydrate, ampicillin trihydrate, ciprofloxacin hydrochloride, nitrofurantoin, and norfloxacin within 14 days before the UGI tract hemorrhage.Cases were patients taking warfarin and who were hospitalized with UGI tract hemorrhage. 2151 cases and 21434 controls were identified (10 for each). Researchers investigated whether the patients had taken in the days before cotrimoxazole, amoxicillin or ampicillin, ciprofloxacin, nitrofurantoin and norfloxacin (antibiotic commonly used to treat UTIs). Cotrimoxazole was even associated with increased risk of UGI hemorrhage, with an OR of 3.84. It also occurred with ciprofloxacin, with an OR of 1.94. Amoxicillin, ampicillin, nitrofurantoin and norfloxacin were not associated with an increased risk.

Although cotrimoxazole is rarely used in Spain at present, ciprofloxacin is usually prescribed. This article provides guidelines for a safer –and more rational- treatment of the UTIs or other location.

Fischer HD, Juurlink DN, Mamdani MM, Kopp A, Laupacis A. Hemorrhage during warfarin therapy associated with cotrimoxazole and other urinary tract anti-infective agents: a population-based study. Arch Intern Med 2010; 170 (7):617-21. [PMID: 20386005].

Posted by Fernando Palacio
English version by Erika Céspedes

No comments:

Post a Comment